Kansas, 2003Flash Flood in Kansas, September 10 to 11, 2003
September 10 to 11, 2003 · NWS TOP · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 10, 1:56 PM CST, 9 hours 50 minutes earlier.
Area forecast discussion, Sep 10, 1:56 PM CST, 9 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
256 PM CDT WED SEP 10 2003
MAIN FORECAST CHALLENGE IS PRECIPITATION INTO THE WEEKEND.
LATEST WATER VAPOR LOOP HAS THE UPPER TROUGH OVER THE MOUNTAIN
STATES WITH SHORTWAVE ENERGY ROTATING NORTHEAST INTO THE PLAINS. 50
TO 55 KT JET FROM SOUTHWEST KANSAS INTO NORTHEAST NEBRASKA. SURFACE
MOISTURE AXIS BISECTS CENTRAL KANSAS THIS AFTERNOON. SURFACE TROUGH
EXTENDS FROM LOW OVER WESTERN SD INTO NORTHEAST COLORADO.
MOISTURE AND INSTABILITY AXIS ACROSS WESTERN ANDS CENTRAL KANSAS
THIS AFTERNOON TO REMAIN ACROSS CENTRAL KANSAS TONIGHT. WITH UPPER
TROUGH MOVING SLOWLY EAST AND GOOD DIFFLUENCE AND DEEP MOISTURE WILL
LIKELY SEE HEAVY RAIN THREAT ACROSS CENTRAL KANSAS TONIGHT THEN
SHIFTING SLOWLY EAST ON THURSDAY. MODEL SOLUTIONS DIFFER WITH
RESPECT TO THE PROGRESSION OF THE UPPER SYSTEM WITH THE GFS FASTER
THAN THE ETA AND CANADIAN MODELS. WILL LEAN TOWARD THE TIMING OF THE
ETA AND CANADIAN MODELS FOR THIS EVENT. FLASH FLOOD GUIDANCE VALUES
ARE LOW ACROSS PARTS OF NORTH CENTRAL KANSAS WHERE CONVECTION HAS
BEEN PREVALENT OVER THE LAST COUPLE OF DAYS. AFTER COORDINATION WILL
ISSUE A FLOOD WATCH TONIGHT THROUGH MID DAY THURSDAY FOR PARTS OF
NORTH CENTRAL KANSAS WHERE ELEVATED STREAM FLOW OR FLOODING IS MOST
LIKELY.
WITH AXIS OF HEAVIER RAINFALL FORECAST TO SPREAD EAST ON THURSDAY
WILL INCREASE CHANCES OF RAIN OVER CURRENT FORECAST. SURFACE COLD
FRONT TO MOVE SOUTHEAST ACROSS THE CWA ON THURSDAY AND THURSDAY
EVENING AS UPPER TROUGH MOVES EAST ACROSS KANSAS. EXPECT FOCUS OF
MOISTURE ADVECTION AHEAD OF FRONT THURSDAY AFTERNOON WITH ENHANCED
DYNAMIC LIFT ACROSS EASTERN KANSAS AND WESTERN MISSOURI.
DEPENDING ON THE SPEED OF THE UPPER LOWS MOVEMENT ACROSS THE PLAINS
PRECIPITATION CHANCES WILL LINGER INTO THE DAY ON SATURDAY. IF
SLIGHTLY FASTER THEN ONLY EASTERN COUNTIES SHOULD SEE RAIN COME
SATURDAY.
IN THE EXTENDED A SECONDARY COOL FRONT SLIDES THROUGH ON SATURDAY
AFTERNOON WITH 850 MB TEMPERATURES COOLING TO AROUND 8 DEGREES
CELSIUS AT 850 MB BY SATURDAY NIGHT. COOL DAY EXPECTED ON SUNDAY
WITH HIGHS IN THE LOW TO MID 70S. HEIGHTS RISE MONDAY THROUGH
WEDNESDAY WITH A GRADUAL WARMUP INTO MID WEEK.
.TOP...FLOOD WATCH TONIGHT THROUGH NOON THURSDAY FOR A PART OF
NORTH CENTRAL KANSAS.
53Hazardous weather outlook, Sep 10, 9:55 PM CST, 1 hour 51 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-111030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1055 PM CDT WED SEP 10 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.
DAY ONE...OVERNIGHT
THUNDERSTORMS ARE LIKELY OVERNIGHT ACROSS THE AREA. HEAVY RAINFALL
IS POSSIBLE WEST OF A MARYSVILLE TO CLAY CENTER TO MINNEAPOLIS LINE.
RUNOFF FROM STORMS IN THESE AREAS MAY CAUSE FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE AGAIN LIKELY THURSDAY THROUGH SATURDAY. HEAVY
RAINFALL AND DEADLY LIGHTNING WILL BE THE MAIN HAZARDS.
FLOODING WILL BE POSSIBLE ACROSS PARTS OF NORTH CENTRAL KANSAS ON
THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD NOT BE NEEDED OVERNIGHT.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Sep 10, 8:41 PM CST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
941 PM CDT WED SEP 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0927 PM MUNDEN KS 60 MPH TSTM GUST
09/10/03 REPUBLIC NO DAMAGE
0933 PM 6 S JAMESTOWN KS 65 MPH TSTM GUST
09/10/03 CLOUD NO DAMAGELocal storm report, Sep 10, 10:54 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1154 PM CDT WED SEP 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1026 PM 5 W CONCORDIA KS FLOOD
09/10/03 CLOUD LAW ENFORCEMENT
REPORTED HIGHWAY 28
CLOSED DUE TO WATER
OVER ROADWAY.Local storm report, Sep 10, 10:56 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1156 PM CDT WED SEP 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1102 PM 5 W CONCORDIA KS FLOOD
09/10/03 CLOUD LAW ENFORCEMENT REPORTS
HIGHWAY 28 STILL
BARRACADED DUE TO WATER
OVER ROADWAY.Local storm report, Sep 10, 11:05 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1205 AM CDT THU SEP 11 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1159 PM MACYVILLE KS FLOOD
09/10/03 CLOUD LAW ENFORCEMENT
REPORTED HIGHWAY 9 HAS
WATER OVER THE ROADWAY.Flash Flood, Cloud
- When
- September 10, 11:46 PM CST to September 11, 1:30 AM CST
- Where
- Cloud County, Concordia
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.480, -97.649 (the zone’s center; the record gives no point)
Several streets in Concordia were flooded and impassable from heavy rains. Highway 9 had water over the roadway in several areas including near Macyville, southwest of Concordia.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, September 10, 20031 death · 1 injured · 1 event
- Flash Flood and Flood in Kansas, September 10 to 12, 20031 injured · $3.2 million · 1.75 in hail · 12 events
- Flash Flooding and Flood in Nebraska, September 10 to 12, 2003$3.4 million · 1.75 in hail · 8 events
- Flash Flood in Kansas, September 10 to 11, 2003$784,000 · 1 event
- Hail and Damaging Wind in Texas, September 10, 2003$260,000 · 2.75 in hail · 3 events
- Flash Flooding and Flooding in Oklahoma, September 10 to 12, 2003$56,000 · 1.5 in hail · 13 events
- Flash Flooding and Hail in Kansas, September 10 to 11, 20031.5 in hail · 25 events
- Lightning Strike in Kansas, September 10, 20032 injured · 1 event
- Flash Flooding and Hail in Texas, September 10 to 11, 20031 in hail · 12 events
- Winter Weather in Colorado, September 10 to 11, 20036 events
- Hail and Damaging Winds in Kansas, September 10, 200365 kt wind · 5 events
- Hail in Kansas, September 10, 20031.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368470.